Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Northern Indiana

April 26, 2017Grant County, Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 26, 2017, 7:46 PM EDT for Grant County, Miami County, Wabash County, Indiana. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 7:46 PM EDT (23:46 UTC)
Expired
Apr 26, 2017, 8:30 PM EDT
In force
44 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Grant County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 8:15 PM EDTHAIL 13 Se Jalapa, IN
Apr 26, 8:15 PM EDTHAIL 1.751 E Jalapa, IN
Apr 26, 8:34 PM EDTHAIL 0.51 N Normal, IN
Apr 26, 8:40 PM EDTHAIL 0.5Marion, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 5:58 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KIWX 262346
SVRIWX
INC053-103-169-270030-
/O.NEW.KIWX.SV.W.0040.170426T2346Z-170427T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
746 PM EDT WED APR 26 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southern Wabash County in north central Indiana...
  Northwestern Grant County in central Indiana...
  Southern Miami County in north central Indiana...

* Until 830 PM EDT

* At 746 PM EDT, a severe thunderstorm was located over Kokomo,
  moving northeast at 55 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Marion, Peru, Wabash, Grissom Afb, Sweetser, Swayzee, Bunker Hill,
  La Fontaine, Mexico, Wells, Sims, Miami, Converse, Erie, Lagro,
  Amboy, Richvalley, Bennetts Switch, Mier and Herbst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8586 4056 8586 4057 8587 4056 8607
      4056 8616 4070 8617 4079 8615 4087 8565
      4055 8564
TIME...MOT...LOC 2346Z 214DEG 47KT 4044 8610 

HAIL...1.50IN
WIND...<50MPH
 
$$

PBM
1 follow-up statement
562 
WWUS53 KIWX 270017
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
817 PM EDT WED APR 26 2017

INC103-270026-
/O.CAN.KIWX.SV.W.0040.000000T0000Z-170427T0030Z/
Miami IN-
817 PM EDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIAMI COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
central and north central Indiana.

LAT...LON 4043 8586 4065 8586 4065 8594 4080 8594
      4087 8565 4055 8564
TIME...MOT...LOC 0016Z 213DEG 47KT 4077 8580 

$$

INC053-169-270030-
/O.CON.KIWX.SV.W.0040.000000T0000Z-170427T0030Z/
Wabash IN-Grant IN-
817 PM EDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN WABASH AND NORTHWESTERN GRANT COUNTIES...

At 816 PM EDT, a severe thunderstorm was located naer La 
Fontaine, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Marion, Wabash, Sweetser, Swayzee, La Fontaine, Sims, Converse,
Lagro, Richvalley, Servia, Lincolnville, Normal, Mier, Jalapa,
Herbst, Treaty, Roseburg and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4043 8586 4065 8586 4065 8594 4080 8594
      4087 8565 4055 8564
TIME...MOT...LOC 0016Z 213DEG 47KT 4077 8580 

HAIL...1.50IN
WIND...60MPH
 
$$

PBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:15 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 26, 7:15 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
715 PM EDT Wed Apr 26 2017

.SYNOPSIS...
Issued at 156 PM EDT Wed Apr 26 2017

Expect increasing clouds and the chance for showers and even a few
thunderstorms as a cold front moves through the forecast area
tonight into Thursday. Severe weather is not expected at this
time. High temperatures will be a bit cooler on Friday, only
reaching into the 60's. Rain is expected again this weekend as
another system moves through the region. Thunderstorms are
possible.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 334 PM EDT Wed Apr 26 2017

Entering a fairly active weather period with several high amplitude
waves ejecting out of the southwest CONUS and impacting our area.
First such wave already beginning to lift NE and will bring a chance
of rain later this evening and overnight. Chances for
widespread/moderate rain are on the low side, outside of our far
western CWA. Midlevel wave dampens and pivots more NNW overnight
while best upper level support remains just to our NW. Trailing cold
front does not arrive until diurnal minimum of instability and will
be intersecting increasingly hostile environment as it tracks east
with residual dry air and loss of parent forcing for ascent. Still,
most places will probably see some light showers with morning cold
frontal passage and latest hi-res guidance does show convection
presently entering southern Illinois will clip our western zones
this evening. A few strong storms with gusty winds may be possible
with the evening activity but instability is very limited by the
time this wave arrives and not expecting any severe threat.
Convection should gradually trend down as it lifts NNE late this
evening.

Anticipate dry conditions by Thursday afternoon. Non-diurnal temp
trend expected given morning cold front passage. Overnight temps
will likely hover in the 60s and then hold steady or slightly
decline during the day as CAA wing rotates through.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 334 PM EDT Wed Apr 26 2017

Of slightly more concern is potential for heavy rain over the
weekend. Strong Pacific jet (around 160 kts at 300mb) will carve out
a healthy PV anomaly over the southwest CONUS by early Saturday with
downstream ridge amplification in our our region. Rain chances begin
again Friday afternoon with initial surge of low level theta-e and
WAA but this initial rain will be light/SCT with lackluster moisture
advection and weak isentropic upglide. LLJ strengthens Friday night
as trough inches closer but most guidance sources keep focus of
moisture convergence/precip to our south, which makes sense given
the pattern aloft.

Main timeframe to watch will be later Saturday into Sunday and
Sunday night. Several waves of moderate/heavy precip expected during
this time as upper low approaches, sends warm front north, and then
eventually cold front arrives late Sunday. Deterministic QPF taken
at face value would suggest prodigious rain but smaller scale
convective elements often wreak havoc with final solution and latest
12Z GFS actually shows main axis of heaviest rain will set up to our
west and southwest. Periods of rain certainly expected, and may be
heavy at times, but given recent (relatively) dry conditions, spring
green-up, and low levels on area rivers, suspect it will take a lot
to cause any significant flooding. Moisture advection/PW values
don't really ramp up in our CWA until late Sunday, ahead of quick-
hitting cold front, and orientation of front with respect to
mid/upper level pattern does not seem favorable for a long duration
of continuous heavy rain. Given very low confidence on flooding
potential, will hold off on any ESF issuance at this point.

Some, very low, threat for severe weather on Sunday but late arrival
of cold front and very marginal instability to begin with will
severely limit potential. Some light wraparound showers possible
through Monday but main story will be cooler temps. Mainly dry
conditions expected midweek, though will have to watch next trough
swinging through the southern CONUS. Latest runs keep bulk of this
precip to our south but something to watch given wet weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 709 PM EDT Wed Apr 26 2017

Tricky forecast this evening with the incoming front and the
chance of thunderstorms. Thunderstorms will move from SW to NE
reaching the terminals between 01z and 04z. After thunderstorms
pass rain will linger at the terminals into the morning with best
chance of rain just after midnight. Flight conditions should
remain VFR during the storms with winds 5-10 kts out of the S and
SW and then deteriorate to MVFR cigs by morning near Lake
Michigan. Lower confidence MVFR cigs will reach FWA so left out of
forecast. By tomorrow afternoon conditions should return to VFR
and winds will increase to 15 kts out of the SW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 2 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 26, 5:39 AM EDT, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
539 AM EDT Wed Apr 26 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
539 AM EDT Wed Apr 26 2017 /439 AM CDT Wed Apr 26 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms over western portions of the area
this afternoon and tonight. An isolated storm with strong gusty winds
is possible west of Route 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday. An isolated severe
storm is possible over northeast Indiana, northwest Ohio, and the
adjacent counties in southern Michigan.

There is a chance of thunderstorms Saturday night through Sunday
night. Locally heavy rainfall is possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-270945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
539 AM EDT Wed Apr 26 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

A small craft advisory is in effect today. There is a chance of
thunderstorms this afternoon and tonight. An isolated storm with gale
force wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday morning and Saturday
night through Sunday night. Hazardous conditions for small craft are
possible Monday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:59 PM EDTSmall Craft AdvisoryIWX46 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.